Quantcast
Last updated on April 16, 2014 at 17:34 EDT

Is Medication the Cause of Sudden Atrial Fibrillation?

September 28, 2008

DEAR DR. GOTT: I am a 67-year-old nonsmoking, nondrinking female who lives a very healthy lifestyle with exercise, good nutrition, average weight, etc. I have no history of heart disease in my family, yet three weeks ago, I wound up in the emergency room with atrial fibrillation that required an overnight stay for observation, followed by a nuclear stress test and the wearing of a heart monitor. I’ll meet with a cardiologist in a few days to discuss the results.

I’ve taken Fosamax for almost seven years for mild bone loss and recently read of a scientific study indicating the drug can cause heart abnormalities – including atrial fibrillation, congestive heart failure, blood clots and stroke. I stopped taking the Fosamax immediately.

Is my atrial fibrillation a chronic condition now, or does the discontinuation reduce and eventually end the symptoms? Is there a safe bone-loss drug available? Have you any idea why this important information for women is not well-known? Is there some sort of pharmaceutical cover-up?

DEAR READER: Atrial fibrillation is a condition that presents as rapid, abnormal, irregular heartbeats. The irregularity results in a decreased amount of blood pumped to the body. The disorganized contractions of the upper heart chambers can cause clot formation.

Now, for the Fosamax. I don’t know of any medication that does not have the potential for side effects. On the up side, research has shown that Fosamax reduces the incidence of hip fracture by 63 percent. This is a significant finding for postmenopausal women. Now comes the down side: Fosamax appears to double a woman’s chances of developing atrial fibrillation, even if no history of heart abnormalities is present. This was not known when the drug was test marketed, nor was it known for several years thereafter. Herein lies the problem. New drugs enter the market and promise to cure every condition known to mankind. Long-term effects of drug use are not known for years.

The manufacturer did not conceal the news; the bad press made headlines in newspapers and on television across the country. The drug is still being used and has not been recalled, but doctors are aware of the devastating potential side effect. Many have rightly converted their patients to a different drug without the side effect you experienced. You were wise to discontinue the medication. I hope your condition isn’t chronic and you will not experience repeat episodes.

Safer alternatives include calcium and vitamin D, calcitonin and more. Speak with your physician about your best alternatives. He or she knows your complete medical history and is your best bet for the suggestion of a substitute.

(Dr. Gott is a retired physician and the author of the new book “Dr. Gott’s No Flour, No Sugar Diet.” Quill Driver Books, www.quilldriverbooks.com; 800-605-7176. Readers can write to Dr. Gott in care of United Media, 200 Madison Ave., fourth floor, New York, N.Y. 10016.)

(c) 2008 Bismarck Tribune. Provided by ProQuest LLC. All rights Reserved.